Acetaminophen Warning For Potentially Fatal Side Effect

A worrisome acetaminophen warning has been issued by the Food Drug Administration, notifying consumers of a potentially fatal but rare side effect of the incredibly common painkiller.

After the acetaminophen warning was issued, many regular users of the medication were shocked to learn that not only can a serious skin condition result from its administration, but that the side effect is potentially fatal.

According to the FDA, the acetaminophen warning was not meant to worry those who rely on the drug for pain relief, but to caution users to seek immediate treatment if symptoms are observed.

The new warning is regarding three reactions observed and linked to acetaminophen. Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) are the most serious, and begin with flu-like symptoms.

Blistering and skin damage can follow, as well as internal organ damage, blindness, and in some cases, death. Another less serious complication, acute generalized exanthematous pustulosis (AGEP), can also result from use of acetaminophen, but is often resolved in weeks by discontinuation of the drug.

Sharon Hertz, M.D., deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction, explained the agency’s aim in releasing the warning and urged consumers to be informed about the potential side effects of the common drug:

“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications… However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”

Per the FDA, the acetaminophen warning applies broadly — even if you’ve used the drug in the past, reactions can often occur despite past complication free experiences.

You can read the FDA’s full acetaminophen warning and get more information on what symptoms you need to watch out for over on their official website.